MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 34CM 130D RIGHT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 34CM 130D RIGHT; NAIL, FIXATION, BONE
Model Number 71675532
Medical Device Problem Codes Nonstandard Device (1420); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/21/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery a intertan 10s 10mm x 34cm 130d right nail was opened and inside the box was a 10 x 34 nail and sticker confirmed as well.After putting the nail down and feeling some resistance the doctor checked x-rays and saw the nail was way too long.The doctor took the nail out and saw that it was a 10mm x 38cm 125d right nail as marked on the nail.Procedure was delayed for less than 30 min and an s+n backup device was available.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device could not confirm the stated failure mode.The device was returned without its original packaging.The device shows signs of attempted use.Additional devices were pulled from inventory and confirmed the stated failure mode.The clinical medical investigation concluded that photos of the intertan nail and sticker was provided for review and confirm the reported.Per e-mail communication, the patient was not harmed due to the reported events and the out come was reported as ok.Since no patient injuries are being reported no further clinical/medical assessment is warranted at this time.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have reason to suspect that the product failed to meet product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.The potential probable cause for this event is likely a manufacturing process error.Based on this investigation, the need for corrective action is indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
G3, h2, h3, and h6: the associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device could not confirm the stated failure mode.The device was returned without its original packaging.The device shows signs of attempted use.Additional devices were pulled from inventory and confirmed the stated failure mode.The clinical medical investigation concluded that photos of the intertan nail and sticker was provided for review and confirm the reported.Per e-mail communication, the patient was not harmed due to the reported events and the out come was reported as ok.Since no patient injuries are being reported no further clinical/medical assessment is warranted at this time.A complaint history review found related failures for the same batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have reason to suspect that the product failed to meet product specifications at the time of manufacture.The potential probable cause for this event is likely a manufacturing process error caused by inadequate line clearance when producing more than one batch.As a result of the investigation, several process improvements were implemented related to training, process monitoring and in process inspection.In addition, containment and remedial actions were performed for the impacted finished product.We will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.H6: update codes.
 
Additional Manufacturer Narrative
H7, h9: recall number added.

Brand Name
INTERTAN 10S 10MM X 34CM 130D RIGHT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks road
memphis, TN 38116
5123913905
MDR Report Key10697515
Report Number1020279-2020-05501
Device Sequence Number14217695
Product Code JDS
UDI-Device Identifier00885556345290
UDI-Public00885556345290
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71675532
Device Catalogue Number71675532
Device Lot Number20DM01466
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/06/2020
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2020
Supplement Date Received by Manufacturer09/08/2021
09/08/2021
09/22/2022
Initial Report FDA Received Date10/19/2020
Supplement Report FDA Received Date09/09/2021
12/08/2021
09/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0772-2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown